Medication-Induced Small Bowel Enteropathy
Hugh James Freeman*
Department of Medicine, Gastroenterology, University of British Columbia, Vancouver, BC, Canada
*Corresponding Author: Hugh James Freeman, Department of Medicine,
Gastroenterology, University of British Columbia, Vancouver, BC, Canada.
August 14, 2023; Published: October 13, 2023
In the past, over time, more and more medications were reported to cause diarrhea, weight loss and a small bowel enteropathy, sometimes similar to celiac disease. These failed to respond to gluten-free diet treatment; instead, removal of the offending medication often resolved the clinical disorder and the associated intestinal pathological changes. During the most recent decade, an increasing number of medications have been developed by the pharamaceutical industry, including drugs to treat common disorders, such as olmesartan for hypertension. Olmesartan was reported to sometimes cause a severe sprue-like enteropathy. Rarely, even a fatal outcome was described. New biological agents have also been developed for severe treatment-resistant inflammatory disorders along with advanced malignancies, including metastatic melanoma. In particular, attention has focused on monoclonal antibodies acting as checkpoint inhibitors (eg., ipilimumab) that may result in a superimposed and profound sprue-like small intestinal disease with marked diarrhea and weight loss.
Keywords: Sprue-Like Enteropathy; Drug-Induced Small Bowel Disease; Celiac Disease; Refractory Sprue
- Gujral N., et al. “Celiac disease: prevalence, diagnosis, pathogenesis and treatment”. World Journal of Gastroenterology 18 (2012): 6036-6039.
- Freeman HJ. “Pearls and pitfalls in the diagnosis of adult celiac disease”. Canadian Journal of Gastroenterology 22 (2008): 273-280.
- Robinson JW. “Intestinal malabsorption in the experimental animal”. Gut 13 (1972): 938-945.
- Wilson FA and Hoyumpa AM Jr. “Ethanol and small intestinal transport”. Gastroenterology 76 (1979): 388-403.
- Trier JS. “Morphologic alterations induced by methotrexate in the mucosa of the human proximal intestine. I. Serial observations by light microscopy”. Gastroenterology 42 (1962): 295-305.
- Longstreth GF and Newcomer AD. “Drug-induced malabsorption”. Mayo Clinic Proceedings 50 (1975): 284-293.
- Jacobson ED., et al. “Malabsorptive syndrome induced by neomycin: morphologic alterations in the jejunal mucosa”. Journal of Laboratory and Clinical Medicine 56 (1960): 245-250.
- Race TF., et al. “Intestinal malabsorption induced by oral colchicine. Comparison with neomycin and cathartic agents”. The American Journal of the Medical Sciences 259 (1970): 32-41.
- Wright N., et al. “The cell cycle time in flat (avillous) mucosa of the human small intestine”. Gut 14 (1973): 603-606.
- Freeman HJ. “Sulindac associated small bowel lesion”. Journal of Clinical Gastroenterology 8 (1986): 569-571.
- Ziegler TR., et al. “Severe villous atrophy and chronic malabsorption induced by azathioprine”. Gastroenterology 124 (2003): 1950-1957.
- Freeman HJ. “Olmesartan enteropathy”. International Journal of Celiac Disease 4 (2016): 24-26.
- Freeman HJ. “Olmesartan-induced collagenous sprue”. International Journal of Celiac Disease 8 (2020): 32-34.
- Gentile M., et al. “Association between ipilimumab and celiac disease”. Mayo Clinic Proceedings 88 (2013): 414-417.
- Freeman HJ. “Sprue-like intestinal disease induced by checkpoint inhibitor immunotherapy”. International Journal of Celiac Disease 8 (2020): 28-31.
- Duval L., et al. “Nivolumab induced celiac-like enteropathy in patient with metastatic renal cell carcinoma”. Clinical Case Reports 7 (2019): 1689-1693.
- Facchinetti F., et al. “Widespread nivolumab-induced enteropathy in long responder non-small cell lung cancer patient”. Clinical Lung Cancer 19 (2018): e591-e596.
- Arnouk J., et al. “A celiac disease phenolype after checkpoint inhibitor exposure: an example of immune dysregulation after immunotherapy”. ACG Case Reports Journal 6 (2019): e00158.
- Alsaadi D., et al. “A case of checkpoint inhibitor-induced celiac disease”. The Journal for ImmunoTherapy of Cancer 7 (2019):
- Freeman HJ. “COVID-19 diarrhea”. International Journal of Celiac Disease 8 (2020): 60-63.
- Freeman HJ. “COVID-19 and celiac disease”. International Journal of Celiac Disease 9 (2021): 3-5.
- Xiao F., et al. “Evidence for gastrointestinal infection of SARS-Cov-2”. Gastroenterology 158 (2020): 1831-1833.
- Chey SW., et al. “Transient lymphocytic colitis after SARS-Cov-2 mRNA vaccine”. American Journal of Gastroenterology 117 (2022): 685-687.